Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 220, NWS St. Louis, MO

August 30, 2019Jefferson County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 30, 2019, 5:17 PM CDT for Jefferson County, Saint Louis County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2019, 5:17 PM CDT (22:17 UTC)
Expired
Aug 30, 2019, 6:00 PM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 41 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 3:44 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS53 KLSX 302217
SVRLSX
MOC099-189-302300-
/O.NEW.KLSX.SV.W.0220.190830T2217Z-190830T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
517 PM CDT Fri Aug 30 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northern Jefferson County in east central Missouri...
  Southwestern St. Louis County in east central Missouri...

* Until 600 PM CDT.

* At 517 PM CDT, a severe thunderstorm was located over Cedar Hill,
  moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Arnold, Eureka, Sunset Hills, Pevely, Crystal City, Fenton,
  Herculaneum, Byrnes Mill, High Ridge, Barnhart, Cedar Hill, Murphy,
  Antonia, Cedar Hill Lakes, House Springs, Dittmer, Horine,
  Imperial, Sappington and Concord.

This includes Interstate 55 in Missouri between exits 178 and 191.
 
This also includes Mastodon Historic Site, Sandy Creek Covered Bridge
Historic Site, and Gov. Dunklin's Grave Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3829 9072 3848 9071 3852 9036 3828 9037
      3824 9037
TIME...MOT...LOC 2217Z 271DEG 9KT 3839 9063 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
2 follow-up statements
414 
WWUS53 KLSX 302237
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
537 PM CDT Fri Aug 30 2019

MOC099-189-302300-
/O.CON.KLSX.SV.W.0220.000000T0000Z-190830T2300Z/
Jefferson MO-St. Louis MO-
537 PM CDT Fri Aug 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHERN JEFFERSON AND SOUTHWESTERN ST. LOUIS COUNTIES...

At 536 PM CDT, a severe thunderstorm was located over High Ridge,
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Arnold, Eureka, Sunset Hills, Pevely, Crystal City, Fenton,
Herculaneum, Byrnes Mill, High Ridge, Barnhart, Cedar Hill, Murphy,
Antonia, Cedar Hill Lakes, House Springs, Dittmer, Horine, Imperial,
Sappington and Concord.

This also includes Mastodon Historic Site, Sandy Creek Covered Bridge
Historic Site, and Gov. Dunklin's Grave Historic Site.
 
This includes Interstate 55 in Missouri between exits 178 and 191.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3829 9072 3848 9071 3852 9036 3828 9037
      3824 9037
TIME...MOT...LOC 2236Z 262DEG 22KT 3845 9054 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
823 
WWUS53 KLSX 302251
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
551 PM CDT Fri Aug 30 2019

MOC099-189-302301-
/O.EXP.KLSX.SV.W.0220.000000T0000Z-190830T2300Z/
Jefferson MO-St. Louis MO-
551 PM CDT Fri Aug 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN JEFFERSON AND
SOUTHWESTERN ST. LOUIS COUNTIES WILL EXPIRE AT 600 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Illinois...and east central Missouri.

LAT...LON 3829 9072 3848 9071 3852 9036 3828 9037
      3824 9037
TIME...MOT...LOC 2251Z 271DEG 9KT 3845 9049 

$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:17 PM CDT, 2 hours earlier.

Area forecast discussion, Aug 30, 3:17 PM CDT, 2 hours before
Area Forecast Discussion
National Weather Service Saint Louis MO
317 PM CDT Fri Aug 30 2019

.SHORT TERM...  (Through Late Saturday Night)
Issued at 317 PM CDT Fri Aug 30 2019

A low amplitude NW flow pattern is continues over the central CONUS.
The main item of interest currently is a MCV over central MO that is
tracking very slowly east-southeastward and is carrying with it an
area of showers with isolated thunderstorms around it.  New
convection is developing to the south of the MCV where the air has
destabilized.  A synoptic cold front extended from southern Indiana
to just south of Saint Louis City into southwest Missouri.
Temperatures ranged from the 60s behind the front to the mid 80s
ahead of the front.

The latest model guidance tracks the MCV east-southeast through the
forecast area into southern IL, not fully exiting until between 06-
12z/Sat late tonight.  The MCV will be accompanied by rich moisture
through the column of just under 2" PWs along with warm cloud depths
of close to 4km.  The slow movement of the MCV should ultimately
favor localized heavy rainfall potential, especially if it can be
tied to thunderstorms.  This supports high PoPs and an elevated risk
for flooding rainfall through early this evening, with this risk
decreasing through the night as thunderstorm potential markedly goes
down.  Speaking of, a risk for severe weather is also possible,
especially for areas south and east of STL metro where higher
dewpoints and surface based convection can be initiated but it
appears this window for severe storms rapidly closes around sunset
or just before.  Damaging winds and an isolated tornado possible
through early this evening are the main threats.

After tonight, rain chances look to linger but should be much more
spotty as the cold front pushes further south and any additional
disturbances have less moisture/instability to work with to initiate
rain.  Gradually reduced PoPs on Saturday and into early Sunday
morning leading to what should be a dry day finally on Sunday in
response to rising heights from the southwest CONUS upper RIDGE.

Max temps on Saturday will range from the 70s north/west of STL
metro to the low 80s south/east.  Min temps tonight and Saturday
night are expected to be in the 60s.

TES

.LONG TERM...  (Sunday through Next Friday)
Issued at 317 PM CDT Fri Aug 30 2019

Drier weather should finally be seen on Sunday in response to rising
H500 heights and surface high pressure in control.  High temps on
Sunday will be warmer without any real displacement of airmasses
because of what should be sunnier skies and no rain, with readings
peaking in the 80s.

A bit of a pattern change is then expected Monday and Tuesday as the
upper RIDGE over the southwestern CONUS strengthens and extends its
influence towards our region as southerly flow gets going again at
the surface.  Look for a pair of very warm and mainly dry days.
Humidity levels should be in check, though, and keep heat index
values below 100F most places, save around 100F in STL metro on
Tuesday afternoon.

A surface cold front looks set to move through on Tuesday night
with a brief chance for showers and thunderstorms with a cool high
pressure moving in for Wednesday through Friday dropping temps back
to normal or slightly below normal levels.

TES

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1153 AM CDT Fri Aug 30 2019

Area of rain with some imbedded TSRA over central MO is expected
to grow this afternoon as it heads east and should affect the STL
metro site TAFs by 20z. Best chances for thunder will be on the
SE flank of this area of rain with thunder chances really falling
off either on the NW half of the anticipated pcpn area or after
sundown this evening. Rain chances themselves should really drop
by midnight for the STL metro site TAFs as lower CIGs advance into
KCOU. For now, have kept the non-VFR CIGs confined to just KCOU,
and even have conditions deteriorating to IFR before sunrise
Saturday morning there. Otherwise, NE surface winds will veer
gradually to E by Saturday.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 30, 3:40 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
340 PM CDT Fri Aug 30 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-312100-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
340 PM CDT Fri Aug 30 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected into this evening mainly for
areas south and southeast of Saint Louis City, including portions of
southeast Missouri and southwest Illinois. A few strong to severe
storms are possible, with large hail, damaging winds, and isolated
tornadoes. Additionally, some of the storms may produce locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorm chances remain in the forecast through Sunday morning.

The chance for thunderstorms returns Tuesday night north of
Interstate 70 in association with a cold front dropping through.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed until early this evening for areas
around the Saint Louis metro area as well as southeast Missouri and
southwest Illinois.

TES

In the hours before

Local storm report, Aug 30, 4:39 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
439 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     TSTM WND DMG     2 W SULLIVAN            38.22N 91.21W
08/30/2019                   FRANKLIN           MO   FIRE DEPT/RESCUE

            5-6 BROKEN UTILITY POLES NEAR H AND 185.
            TREES AND POWER LINES DOWN.

&&

JPG
Local storm report, Aug 30, 4:41 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
441 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     1 E WILDWOOD            38.58N 90.64W
08/30/2019                   ST. LOUIS          MO   TRAINED SPOTTER

            LARGE BRANCHES DOWN.

&&

JPG
Local storm report, Aug 30, 5:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
507 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             1 SW PARKWAY            38.33N 90.98W
08/30/2019  U0.50 INCH       FRANKLIN           MO   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

JPG
Local storm report, Aug 30, 5:10 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
510 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       4 N GRAY SUMMIT         38.55N 90.81W
08/30/2019  M1.50 INCH       FRANKLIN           MO   PUBLIC

            IN 20 MINUTES.

&&

JPG
Local storm report, Aug 30, 5:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
511 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       UNION                   38.45N 91.02W
08/30/2019  M2.20 INCH       FRANKLIN           MO   BROADCAST MEDIA

            RAINFALL OVER 30 MINUTES.

&&

JPG
Local storm report, Aug 30, 5:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
517 PM CDT FRI AUG 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     TSTM WND GST     1 E CHESTERFIELD        38.65N 90.56W
08/30/2019  E60 MPH          ST. LOUIS          MO   BROADCAST MEDIA

&&

JPG

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:02 PM CDTSpecial Weather StatementLSXCole, Moniteau43 min
Aug 30, 10:56 AM CDTRiver Flood WarningLSXBoone, Callaway, Cole, Moniteau21 days
Aug 30, 10:56 AM CDTRiver Flood WarningLSXFranklin, Warren21 days
Aug 30, 11:00 AM CDTRiver Flood WarningLSXCole, Osage5 days
Aug 30, 2:47 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade43 min
Aug 30, 3:26 PM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Saint Charles, Warren, Washington49 min
Aug 30, 4:08 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Louis67 min
Aug 30, 4:37 PM CDTTornado WarningLSXFranklin, Saint Charles, Saint Louis38 min
Aug 30, 5:02 PM CDTFlash Flood WarningLSXFranklin, Jefferson, Saint Louis3 hr
Aug 30, 5:14 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis46 min
Aug 30, 5:28 PM CDTSevere Thunderstorm WarningLSXSaint Louis, City of Saint Louis32 min
Aug 30, 5:41 PM CDTFlash Flood WarningLSXJefferson, Saint Louis, City of Saint Louis6 hr
Aug 30, 5:59 PM CDTSpecial Weather StatementLSXCity of Saint Louis46 min
Aug 30, 6:34 PM CDTSevere Thunderstorm WarningLSXJefferson, Washington41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.